Immune-checkpoint Inhibitors Induced Diarrhea and Colitis

A Review of Incidence, Pathogenesis and Management

Hamzah Abu-Sbeih; Faisal S. Ali; Yinghong Wang

Disclosures

Curr Opin Gastroenterol. 2019;36(1):25-32. 

In This Article

Abstract and Introduction

Abstract

Purpose of review: Diarrhea and colitis are among the most commonly encountered immune-mediated adverse events among patients receiving antiprogrammed cell death protein/ligand-1 (PD-1/L1) as well as anticytotoxic T-lymphocyte-associated protein 4 (CTLA-4) antibodies. With growing indications and widespread use of immune checkpoint inhibitors, it is imperative to summarize the current body of evidence concerning the incidence, pathogenesis, risk factors, diagnostic challenges, and treatment options currently available for the management of immune-mediated diarrhea and colitis. Additionally, with emerging evidence analyzing the resumption of immune checkpoint inhibitors, it is pivotal to summarize our current understanding and future challenges.

Recent findings: Immune-mediated diarrhea and colitis can potentially be a viable surrogate marker for improved survival as it is validated further in large-scale studies. Early endoscopic evaluation can aid in the identification of patients at risk of developing steroid refractory immune-mediated colitis, and hence can be chosen to receive early add-on therapy with infliximab, vedolizumab or fecal microbiota transplantation, an emerging treatment option for immune-mediated diarrhea and colitis. Resuming immune checkpoint inhibitors carries a manageable risk of recurrent diarrhea and colitis, with most cases being mild and effectively managed with immunosuppressive therapy.

Summary: As our understanding of immune-mediated diarrhea and colitis grows, it is likely that this clinicopathologic entity will represent more than just an adverse event. With a growing number of treatment options, the management algorithms for immune-mediated diarrhea/colitis are likely to evolve in the future.

Introduction

Immune checkpoint inhibitors (ICIs) have emerged as a promising class of cancer therapeutics. Though initially emerged as a drug class, which showed improved survival among patients with metastatic melanoma, ICIs today have a growing number of indications, with multiple clinical trials underway to assess the utility of these drugs in various types of malignancies, as first-line therapy as well as a treatment option for cancers refractory to currently established treatment paradigms. Currently, ICIs are approved by the United States Food and Drug Administration (US-FDA) for use in patients with melanoma, nonsmall cell lung cancer (NSCLC), renal cell carcinoma (RCC), and urothelial cancer.[1] The national comprehensive cancer network (NCCN) additionally recommends using ICIs in a number of malignancies as third-line therapies.

ICIs targeting two prominent checkpoints involved in the dysregulation of immune surveillance of cancer cells dominate the arena of immune checkpoint blockade, though preclinical studies are underway to investigate an ever-growing number of immune checkpoints as potential targets for cancer therapy. The two checkpoints, namely the programmed cell death protein/ligand-1 (PD-1/L1) and the cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) serve to downregulate immune surveillance by inducing apoptosis of cytotoxic T-lymphocytes, allowing for a tumor-microenvironment that is devoid of cytotoxic T-lymphocyte-mediated antitumor activity.[2] Blockade of PD-1/L1 and CTLA-4 reinstates the ability of cytotoxic T lymphocytes to carry out immune surveillance, augmenting their antitumor capability. However, use of ICIs has also ushered in an era of a distinct class of adverse events associated with cancer therapy.

Unlike conventional chemotherapy, which generally incur damage because of their direct cytotoxicity, ICIs lead to adverse events with a distinct immunological footprint. The set of adverse events recognized with the use of ICIs are summarized under the umbrella term 'immune-related adverse events' (irAEs), which are thought to be an off-target effect of these drugs.[3] The augmentation of cytotoxic T-lymphocyte-mediated immune response is not cancer cell-specific, leading to collateral damage of nontumoral cells, which is clinically projected as irAEs. Though, theoretically any organ system may be affected by the off-target effect of ICIs, the current body of literature identifies a distinct footprint of ICI mediated-irAEs and reveals that certain organ systems are more commonly affected by an irAE. Of these organ systems, the gastrointestinal (GI) tract, particularly the lower GI tract, is among the most commonly involved organ systems. In this review, we aim to provide a brief yet all-encompassing understanding of the pathogenesis, incidence, risk factors, and management of immune-mediated diarrhea and colitis (IMDC), which is seen with the use of ICIs. We additionally shed light on the factors to take into consideration when planning resumption of ICI therapy after resolution of IMDC.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....